Medication Overuse Headache

Medication Overuse Headache (MOH) occurs when acute (symptomatic) headache treatments are used too frequently. The end result is a worsening of headaches, which may become harder to treat, more resistant to preventive medications, and more chronic.

In fact, medication overuse is one of the main risk factors for episodic headaches (less than 15 days monthly) becoming chronic (occurring more days than not). MOH was previously termed “rebound headache” or “transformed migraine.”

MOH can complicate almost any type of headache, although it most frequently occurs in patients with migraine. Using migraine as an example, it’s easy to understand how MOH can unintentionally develop.

After finding an effective medication (or more than one medication), patients may find themselves taking “an extra dose” to make sure the headache doesn’t come back. Often the fear and anxiety of having another migraine leads to medication overuse,
 as the headache sufferer reaches for his or her medication bottle at the slightest twinge of
 pain (which may not ultimately even turn into a headache).

Pain medications may be used pre-emptively in situations known to trigger migraine, such as stressful situations. Over time, the receptors in the brain change in response to chronic exposure to medications, and it requires more and more medication to produce the same effect. Some people find that they are essentially taking acute medications for headache prevention and are going through them “like candy” because they feel the effect “wear off.”

What medications cause MOH?

Almost any pain medication can lead to MOH. This includes over-the-counter products, particularly those containing acetaminophen and/or caffeine. Anti-inflammatory drugs vary in their likelihood of causing MOH. Ibuprofen poses a higher MOH risk than naproxen or aspirin. Combination preparations and triptans may lead to MOH, 
while dihydroergotamine (DHE) has a lower risk. 

Opioids and narcotics are extremely problematic in that they lead to MOH as well as physical and psychological dependence. Common examples include butalbital, hydrocodone, oxycodone, oxymorphone, hydromorphone, meperidine, tramadol, codeine, fentanyl, and morphine.

How do I know if I am at risk for MOH?

You may be at risk if any of the following situations apply:

  • Taking symptomatic medications more than three times a week
  • Being able to tell when your symptomatic medications wear off, then taking another dose
  • Using over-the-counter medications “like candy”
  • Needing a quantity override on your triptan prescription more often than not
  • Your headache frequency gradually worsens while needing symptomatic treatment more often